Tornadoes · United States · Minnesota · 2022

EF0 tornado, Lakeville to West St Paul, Minnesota, August 27, 2022

From Lakeville to West St Paul, this EF0 tornado ran 0.4 miles across Dakota County on August 27, 2022, touching down at 8:40 PM CDT and reaching 100 yards wide. It killed nobody, and did $750,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 27, 2022
Touchdown
8:40 PM CDT (01:40 UTC)
Lifted
8:42 PM CDT (01:42 UTC)
On the ground
2 minutes
Path length
0.4 miles (0.6 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$750,000
County
Dakota County
Touchdown point
44.764, -93.216
Lift-off point
44.768, -93.212
Record number
2208271940-01

The damage survey

15 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.

  • Second location of concentrated damage. Developed near Hidden Ponds & Cedar Valley Apartments
  • Numerous trees uprooted/blown down. Final area of damage was between 126th and 125th Street West.
  • Several large trees were either uprooted/blown down or snapped off across a short path in the wooden neighborhood.
  • Lifted tornado with two pines blown down.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Several waves of storms moved across southern Minnesota during the morning and afternoon of Saturday, August 27th. During the late afternoon and early evening, a stronger storm developed over south central Minnesota and quickly moved northeast and produced a bow-echo segment. This bow-echo segment took on the characteristic of a QLCS and produced several circulations across the south and southeastern Twin Cities metro area. Some of these circulations produced EF0 tornado damage from Apple Valley, northeast to Eagan, West St. Paul, and the east side of St. Paul and Maplewood. Most of the damage was associated with large trees blown down or uprooted. A few of the larger trees landed on buildings and a trailer park west of the Minnesota Zoo and caused damage to those structures.

A NWS Storm Survey concluded that an EF0 tornado touched down near the intersection of Jacquara Avenue and 161st Street West, and moved north-northeast across Crystal Lake, and then lifted near Crystal Beach. Several homes had damage (mainly roof damage) which occurred as multiple large trees were either uprooted or blown down along the tornado's path. The maximum width was 100 yards with a peak wind of 75 mph.

A NWS Storm Survey concluded that an EF0 tornado touched down near Germane Avenue and 128th Street, or around Hidden Ponds, and Cedar Valley Apartments and moved northeast across 127th Street West. This tornado continued to move northeast before lifting between 126th and 125th Street along Genesee Avenue. This tornado uprooted or blew down numerous large trees along its path. Structural damage (mainly roof damage) occurred to apartment complexes, mobile homes, and single family homes between 128th and 125th Street. Maximum wind speeds were 85 mph with a width of 100 yards.

A NWS Storm Survey concluded that a brief EF0 tornado formed in a wooded area between Timbershore Lane and Tananger Circle, south of Duckwood Drive in Eagan, Minnesota. Most of the damage occurred in this area, with large hardwood trees uprooted or blown down. Several of the large trees landed on roofs, sheds and fences in this residential neighborhood. The damage path became more disorganized as the tornado lifted near Lexington, and Yankee Doodle Road where a few large pine trees were uprooted. Damage indicators showed that up to 85 mph winds occurred, with a path width of 150 yards.

A NWS Storm Survey concluded that a brief EF0 tornado formed near Thompson Avenue East, and Oakdale Avenue and moved north-northeast across a residential neighborhood between Thompson Avenue and Christensen Avenue in West St. Paul. Several large trees were uprooted or blown down in this area with a maximum width of 50 yards, and a maximum speed of 85 mph. Most of the trees landed in open areas with little roof or property damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Aug 27, 6:38 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 27, 6:38 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
638 PM CDT Sat Aug 27 2022

.DISCUSSION...(This evening through Saturday)
Issued at 228 PM CDT Sat Aug 27 2022

KEY MESSAGES:

- Slight risks of severe storms today and Sunday, with Sunday's risk
  covering much more of the region.

- Dry and seasonable weather most of next week.

Today and Tonight... So far today has played out differently than
originally expected with more rain and thunderstorms into the late
morning and early afternoon. This combined with additional cloud
cover has lead to cooler temperatures than originally forecast. In
addition we have higher dew points as well so any areas that do clear
out could build up additional instability late this afternoon into
the evening. The best spot for this would be in south central
Minnesota. The arrival of the shortwave this evening in this area
with the greatest instability is where storms are most likely to
fire. The question will be how far north in Minnesota will they get.
Cooler than expected temperatures could keep the best chances for
strong to severe storms farther to the south. These storms will then
move to the northeast into west central Wisconsin later this
evening/tonight. With all the moisture present down in south central
Minnesota there are also some high precipitable water values and with
the HREF PMM and LPMM suggesting 2 inches of rain a Flood Watch for
flash flooding was issued. The maximum in the HREF had totals of
around 4 inches. This time of year through with well established
crops the biggest risk for flooding will be near streams, low lying
areas, and urban areas. The main threat will depend on what type of
storm mode we get, if it is more isolated than hail or more linear
than wind.

Sunday... This continues to look like the most interesting day of
weather this week. With a wave passing through the Upper Midwest
aloft and a cold front moving across the surface we will have plenty
of lift and synoptic support. Models suggest continued humidity ahead
of the front with dew points around 70. Models also suggest that we
will see steep mid level lapse rates, although we will need to keep
an eye on the location of a possible EML that could cap some of the
region. All of this together has been seen by the SPC and CSU
machine learning such that we now have a day 2 slight risk, upgraded
form the morning marginal risk. With all of the warm and moist air
expected to be advecting in on Sunday we should be capped for much of
the day due to warm air aloft. So it is not as likely that we will
see what we did today with the scattered morning and afternoon
showers and thunderstorms. This could however allow for instability
to build for the severe risk later in the day. For this reason we
will have a better idea of what kind of severe risk we will have
tomorrow once we see how tonight plays out and if any showers or
storms find a way to develop in the morning. Also with the frontal
forcing any storms that initiate will likely grow upscale into
linear systems quickly.

Monday through Saturday... Generally dry and near to slightly below
normal temperatures for this period. So a good couple of days to do
late summer outdoor activities! After an active weekend we will see
surface high pressure and an ridge aloft, thus the quiet forecast.
There is a lot of agreement around the different model ensemble
systems here so confidence is high. Late in the week a few members do
suggest that there could be a small upper level shortwave, but there
is little agreement. So this would be the main thing to watch. The
pattern does look to start changing again Labor Day Weekend so don't
expect the sunny and 70s type of weather to stick around long.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 638 PM CDT Sat Aug 27 2022

TSRA will spread northeast across southern/eastern MN and WI this
evening, with showers persisting through much of the overnight.
MVFR/IFR cigs will likely develop late tonight area wide with the IFR
conditions most likely north of I-94. Slow improvement Sunday, but
returning to VFR by the afternoon. Another chance for TSRA Sunday
evening.

KMSP...Most of the activity will remain southeast tonight, but there
will be periods of showers and possibly a thunderstorm. MVFR cigs
develop after 07Z and should lift by late morning.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind NW 10-15G25 kts.
Tue...VFR. Wind WNW 5-15 kts.
Wed...VFR. Wind NNW 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch from 10 PM CDT this evening through Sunday morning for
     Freeborn.

WI...None.
&&

DISCUSSION...NDC
AVIATION...Borghoff
Hazardous weather outlook, Aug 27, 3:02 PM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Sat Aug 27 2022

MNZ042>045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-282015-
Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
302 PM CDT Sat Aug 27 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Storm chances will be greatest from south central into western
Wisconsin. Scattered severe storms are possible, though
widespread severe weather is not anticipated. In addition, locally
heavy rainfall will be possible with storms overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front will move across the area Sunday afternoon and
Sunday night. This will result in another round of showers and
thunderstorms late Sunday afternoon into Sunday night. There will
be a better chance for severe thunderstorms Sunday afternoon and
evening across central and southern Minnesota. Large hail,
damaging winds, and locally heavy rainfall look to be the primary
threats, though a tornado can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ041-047-048-054>056-064-282015-
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine-
302 PM CDT Sat Aug 27 2022

This Hazardous Weather Outlook is for portions of west central
Minnesota.

.DAY ONE...Tonight.

Slight chance for thunderstorms, strong to severe storms
unlikely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front will move across the area Sunday afternoon and
Sunday night. This will result in another round of showers and
thunderstorms late Sunday afternoon into Sunday night. There will
be a better chance for severe thunderstorms Sunday afternoon and
evening across central and southern Minnesota. Large hail,
damaging winds, and locally heavy rainfall look to be the primary
threats, though a tornado can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Aug 27, 5:14 PM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
514 PM CDT Sat Aug 27 2022

MNZ063-070-078-WIZ024-272300-
Washington MN-Dakota MN-Goodhue MN-Pierce WI-
514 PM CDT Sat Aug 27 2022

...A strong thunderstorm will impact portions of southeastern Dakota,
northwestern Goodhue, south central Washington and southwestern
Pierce Counties through 600 PM CDT...

At 513 PM CDT, trained weather spotters reported a strong
thunderstorm over Cannon Falls, or 15 miles northeast of Northfield,
moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hastings and Prescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4445 9272 4450 9304 4482 9289 4475 9248
TIME...MOT...LOC 2213Z 202DEG 23KT 4454 9289

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Borghoff
Special weather statement, Aug 27, 7:29 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
729 PM CDT Sat Aug 27 2022

WIZ025-280115-
Dunn WI-
729 PM CDT Sat Aug 27 2022

...Strong thunderstorms will impact portions of southern Dunn County
through 815 PM CDT...

At 729 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Menomonie to near Elmwood. Movement was
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Menomonie, Colfax, Elk Mound, Elmwood, Weston, Cedar Falls,
Downsville, Tainter Lake, Menomonie Airport and Hoffman Hills Rec
Area.

This includes Interstate 94 in Wisconsin between mile markers 34 and
56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4470 9214 4490 9214 4509 9165 4482 9165
TIME...MOT...LOC 0029Z 239DEG 24KT 4492 9189 4481 9210

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Borghoff
Local storm report, Aug 27, 8:04 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
804 PM CDT SAT AUG 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND GST     4 NNW EAGLE LAKE        44.22N 93.92W
08/27/2022  M52 MPH          BLUE EARTH         MN   AWOS

            AWOS STATION KMKT MANKATO AP.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 00:00Z

1.7 hours before the tornado, 32 km from the path. August 28, 2022.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2627 joules per kilogram, CIN -16, lifted condensation level 1071 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-08-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 189 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2627 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
4100 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.4 K/km

Open this sounding in Storm Lab

The surface observations

Minneapolis (MSP), 13 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Minneapolis radar (KMPX), 29 km away, was scanning. The volume nearest the touchdown began at 01:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2022 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of August 27, 2022

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 278:36 PM CDTEF0Dakota, MN0.8100$500,000
August 278:47 PM CDTEF0Dakota, MN0.8150$750,000
August 278:55 PM CDTEF0Dakota, MN0.350$100,000
August 278:59 PM CDTEF0Ramsey, MN3.5100$750,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.